Louisiana, 2008

Damaging Winds in Louisiana, May 10, 2008

May 10, 2008 · NWS SHV · 3 events in 1 county or zone

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas. A dry line moved eastward across north central Texas and southern Oklahoma during the afternoon but stalled just east of the interstate 35 corridor|of central and north Texas. A strong cold front eventually caught up with the dry line from the northwest and severe thunderstorms erupted at the dry line, cold front merger across southeastern Oklahoma. Storms migrated eastward through the night of the 10th with large hail...damaging wind gusts and isolated tornadoes noted across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 9:52 PM CST, 18 minutes earlier.

Area forecast discussion, May 10, 9:52 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1052 PM CDT SAT MAY 10 2008

.DISCUSSION...

HAVE UPDATED THE ZONES AND GRIDS TO REFLECT THE CURRENT WATCHES...
HAVE DROPPED SOME ZONES SINCE SEVERE WEATHER MOVED EAST AND
SOUTHEAST. LOWERED THE CHANCE OF RAIN BEHIND THE ONGOING SHOWERS
AND THUNDERSTORMS AND HAVE UPDATED WINDS. ZONES ALREADY OUT. /06/

&&

.PREV DISCUSSION... /ISSUED 858 PM CDT SAT MAY 10 2008/

DISCUSSION...

WILL DO A QUICK UPDATE FOR THIS EVENING. TORNADO WATCH 295 WILL
HAVE TO BE EXTENDED UNTIL AROUND MIDNIGHT TO CLEAR HARRISON
COUNTY. WILL ADJUST TEMPS A LITTLE TO GO WITH CURRENT READINGS...
BUT FOR THE MOST PART FORECAST LOOKS OK. COLD FRONT IS JUST NOW
ENTERING MCCURTAIN COUNTY OKLAHOMA...MOVING SOUTHEAST AROUND 25
MPH. A NEW WATCH MAY HAVE TO BE ISSUED BEFORE MIDNIGHT FOR NORTH
LOUISIANA...MAINLY ALONG AND NORTH OF INTERSTATE 20.

AVIATION...

SCATTERED SVR TSTMS...JUST AHEAD OF STG COLD FRONT...MOVING SE NEAR
40 KTS. HAIL TO SIZE OF BASEBALLS REPORTED...AND STORMS CONTINUE
WITH STG ROTATION. STORMS BEARING DOWN ON TXK...MAY REACH
TYR...GGG...SHV...ELD SITES BY AROUND 04Z. AFTER FROPA...
NW WINDS GUSTING TO NEAR 20 KTS...AND CLEARING SKIES...CAN BE
EXPECTED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  52  84 /  70  10   0   0
MLU  60  76  50  80 /  60  10   0   0
DEQ  51  75  43  80 /  20  10   0   0
TXK  58  72  46  80 /  20  10   0   0
ELD  61  76  43  82 /  70  10   0   0
TYR  59  77  52  83 /  50   0   0   0
GGG  60  78  48  83 /  50   0   0   0
LFK  67  80  51  84 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, May 10, 11:00 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT...ACCOMPANIED BY A DRY LINE...WILL MOVE INTO
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. WITH A WARM...
MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF THIS SYSTEM...AND THE
ADDITIONAL SUPPORT OF A VIGOROUS UPPER LEVEL TROUGH...THUNDERSTORMS
ARE EXPECTED TO DEVELOP. THERE IS A MODERATE RISK THAT STORMS WILL
BECOME SEVERE ACROSS THE FOUR STATE REGION...PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT
IS EXPECTED TO CONTINUE THROUGHOUT THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND OVERNIGHT.

In the hours before

Local storm report, May 10, 9:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             WILLISVILLE             33.52N 93.29W
05/10/2008  E0.88 INCH       NEVADA             AR   AMATEUR RADIO

&&

MBERRY
Local storm report, May 10, 9:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             SMACKOVER               33.36N 92.73W
05/10/2008  E1.75 INCH       UNION              AR   LAW ENFORCEMENT

&&

MBERRY
Local storm report, May 10, 9:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CALION                  33.33N 92.54W
05/10/2008  E1.00 INCH       UNION              AR   LAW ENFORCEMENT

&&

MBERRY
Local storm report, May 10, 9:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CALION                  33.33N 92.54W
05/10/2008                   UNION              AR   LAW ENFORCEMENT

            POWER LINES DOWNED IN TOWN.

&&

MBERRY
Special weather statement, May 10, 9:51 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 PM CDT SAT MAY 10 2008

ARZ072-LAZ002>004-012-110445-
BIENVILLE-BOSSIER-CLAIBORNE-COLUMBIA-WEBSTER-
1051 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1145 PM CDT FOR THE FOLLOWING
COUNTIES AND PARISHES
IN SOUTHWEST ARKANSAS
     COLUMBIA

IN NORTHWEST LOUISIANA
     BOSSIER...WEBSTER...CLAIBORNE AND BIENVILLE

INCLUDING THE FOLLOWING LOCATIONS
     ATLANTA...EMERSON...ARCADIA...COTTON VALLEY...CULLEN...
     GIBSLAND...HAYNESVILLE...HOMER...MINDEN...SAREPTA...SIBLEY AND
     SPRINGHILL

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ATLANTA TO 5 MILES WEST OF CULLEN...OR ALONG A LINE EXTENDING FROM 16
MILES WEST OF JUNCTION CITY TO 6 MILES SOUTHWEST OF SPRINGHILL...
MOVING SOUTHEAST AT 48 MPH.

SMALL HAIL...AND WINDS AROUND 40 TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED FOR THESE AREAS.

LAT...LON 3315 9297 3302 9297 3302 9271 3277 9272
      3276 9283 3246 9289 3245 9320 3294 9372
TIME...MOT...LOC 0351Z 287DEG 42KT 3310 9296 3294 9351

15
Local storm report, May 10, 10:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     20 SE PRESCOTT          33.60N 93.14W
05/10/2008                   NEVADA             AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE CENTRAL PORTION OF THE
            COUNTY. SOME TREES ON HOMES.

&&

MBERRY

The radar

The Shreveport radar (KSHV), 142 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 10, 10:10 PM CST
Where
Union County, 2.07 mi S of Conway
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -92.400

Trees were downed.

Thunderstorm Wind, Union

When
May 10, 10:10 PM CST
Where
Union County, 0.58 mi E of Oakland
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -92.340

Trees were downed.

Thunderstorm Wind, Union

When
May 10, 10:35 PM CST
Where
Union County, 2.38 mi SSW of Quachita City
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.690, -92.100

A tree was downed along Hwy 2 between Rocky Branch and Sterlington, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95759, 95760, 95754.